“Molly” Responsible for Growing Number of Hospitalizations & Deaths

October 22, 2015 by klm3b@virginia.edu   |   Leave a Comment

On Sunday 9/1, the New York City Mayor’s office cancelled the third day of a concert when 2 concert-goers died and 4 were hospitalized after taking the drug “Molly.”

Molly is an illicit drug usually sold as a powder or tablet. It is reported to be a pure form of the main ingredient in another popular street drug, Ecstacy, though both are often laced with other substances such as caffeine, methamphetamine, cocaine, or synthetic marijuana. Users have no way of knowing exactly what, or how much, they are taking.

Molly produces feelings of euphoria and altered perceptions of space and time. Users often report periods of lethargy and depression once the drug’s effects wear off. Toxic side effects can include dangerously elevated body temperature and heart rate, increased blood pressure, anxiety, profuse sweating, paranoia, seizure, obsessive teeth grinding, and coma. Risks of adverse effects are increased when the drug is combined with alcohol or other drugs.

Hospitals around the country have seen an increase in emergency visits and deaths from Molly. “Despite what you may hear, Molly is not safe. Like any illicit “party drug,” using it could land you in the hospital or worse,” says Dr. Christopher Holstege, Medical Director of the Blue Ridge Poison Center and interim Director of University of Virginia Student Health. September 3, 2013

 

Comments

Leave a Reply

Your email address will not be published. Required fields are marked *